Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 236, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 23, 2004, 5:42 PM CDT for Martin County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 5:42 PM CDT (22:42 UTC)
- Expired
- Aug 23, 2004, 6:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Martin County, MN
The radar
The Minneapolis radar (KMPX), 156 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 232242 SVRMPX MNC091-232345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 542 PM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA * UNTIL 645 PM CDT * AT 537 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF FAIRMONT...AND MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... FAIRMONT. WELCOME. NORTHROP. LAT...LON 4351 9469 4347 9445 4384 9428 4385 9465 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:30 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 23, 3:30 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 PM CDT MON AUG 23 2004 .DISCUSSION... TOUGH FCST. LITTLE TO HANG THE HAT ON AS FAR AS MDLS/QPF GO. BASED A LOT OF POPS ON S/W TIMING (VRY DIFFICULT IN SWLY FLO WITH NUMEROUS VORTS) AND SREF POPS...WHICH SEEMED TO AT LEAST LEAN IN THE DIRECTION OF THE OPNL ETA12. TSRAS FIRING IN CLUMPS OVER MUCH OF PLAINS/MS VLY NOW. ONE BKN LINE JUST ENTRING SRN MN MOVG NORTH..ASSOCD WITH NWRD MOVING WF AND VRY SOUPY AIR (LO 70S TD). THESE CUD BE PULSEY SVR FM TIME TO TIME WITH HAIL. MORE TO THE SOUTH AND WEST ASSOCD WITH NEXT S/W. NO TIME TO DISCUSS AS STORMS SHOWING SOME ELEVATED HAIL CORES NOW...BUT EXPECT KS S/W TO LIFT NORTHEAST TONIGHT AND CONT TO AGITATE WF WITH SCT TSRA. ENSEMBLE POPS INCREASE TOWARD MORNING AS S/W INCREASES A BIT IN INTENSITY. WENT LIKELY POPS WITH ARX TO OUR SOUTHEAST FOR SERN/ERN CWA LATE TNGT INTO TOMORROW AM. SFC BNDRY WL WORK INTO WRN CWA TONIGHT AND MAY LIGHT UP TOMORROW AFTN. PARADE OF S/WS AND MEAN FRONTAL ZONE ACRS CWA THRU REST OF SHORT TERM...SO EPIDSODES OF TSRA LIKELY THRU THUR. THE LATEST LONGTERM MODELS...THE GFS AND DFEX STILL INDICATED A BROAD SOUTHWESTERLY AIRFLOW INTO THE MIDWEST THROUGH SATURDAY. THE ENSEMBLE MEMBERS STILL INDICATE SOME DISPARITY IN THE RESOLUTION OF THE FORECAST...ON PRECIP CHANCES AND COVERAGE DURING THE PERIOD. WITH WEAK QUASI-STATIONARY FRONTAL BOUNDARY IN THE AREA...CANNOT REALLY TAKE OUT PRECIP COMPLETLY. BY SUNDAY...THE UPPER FLOW REGIME IS FORECAST TO CHANGE TO MORE WESTERLY WITH THE NEXT SHORTWAVE TROUGH NOT TO AFFECT THE UPPER MIDWEST SOMETIME ON MONDAY. WL CONTINUE TO MENTION A CHANCE OF SHRA/TSRA THRU SATURDAY. DRY SUNDAY AND TUESDAY. LOOKING BEYOND TUESDAY...AN UPPER RIDGE BEGINS TO BUILD OVER THE UPPER MIDWEST ...PROVIDING DRY WEATHER WITH TEMPS MODERATING INTO THE UPPER 70S TO MIDDLE 80S BY MID WEEK. && MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BINAU/JVM
Hazardous weather outlook, Aug 23, 5:00 AM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 500 AM CDT MON AUG 23 2004 MNZ041-042-047>049-054>058-064-065-073-074-082-091-241000- BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MARTIN-MEEKER-POPE- REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-TODD-WATONWAN-YELLOW MEDICINE- 500 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL MINNESOTA THIS MORNING...HOWEVER THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. LATER THIS AFTERNOON AND EVENING...STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE NORTHERN PLAINS AND POSSIBLY MOVE INTO WEST CENTRAL MINNESOTA DURING THE NIGHT. THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT WEST CENTRAL MINNESOTA TUESDAY AND TUESDAY NIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS OR LARGE HAIL. THERE IS ALSO ANOTHER CHANCE OF STRONG AND POSSIBLY SEVERE THUNDERSTORMS LATE IN THE WEEK...ON FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT. MNZ043>045-050>053-059>063-066>070-075>078-083>085-092-093-WIZ014- 023-024-241000- ANOKA-BENTON-BLUE EARTH-CARVER-CHISAGO-DAKOTA-FARIBAULT-FREEBORN- GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MCLEOD-MILLE LACS-MORRISON- NICOLLET-PIERCE-POLK-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX- STEELE-WASECA-WASHINGTON-WRIGHT- 500 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY INCREASING HUMIDITY IS EXPECTED TO SETTLE OVER CENTRAL AND SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN ON TUESDAY AND WEDNESDAY. AN APPROACHING FRONTAL BOUNDARY MAY BRING SOME THUNDERSTORMS TO THE AREA TUESDAY AND WEDNESDAY. THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO ANOTHER CHANCE OF STRONG AND POSSIBLY SEVERE THUNDERSTORMS LATE IN THE WEEK...ON FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. WIZ015-016-025>028-241000- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK- 500 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY UNSETTLED WEATHER WILL DEVELOP THROUGH THE UPCOMING WEEK AS WARM AND HUMID AIR MOVES INTO THE AREA...AND SEVERAL DISTURBANCES MOVE IN ALOFT. WHILE SEVERE THUNDERSTORM CHANCES WILL REMAIN WEST OF THE AREA THROUGH THE EARLY PORTIONS OF THE WEEK...ACTIVE WEATHER MAY ESTABLISH ITSELF BY THE MIDDLE AND END OF THE WEEK...WITH BOUTS OF THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MBK
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:56 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 64 min |
| Aug 23, 6:37 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.